Infinitism and Probabilistic Justification

Research output: Contribution to journalArticleAcademicpeer-review


According to infinitism, beliefs can be justified by an infinite chain of reasons. So far, infinitism has rarely been taken seriously and often even dismissed as inconsistent. However, Peijnenburg and Atkinson have recently argued that beliefs can indeed be justified by an infinite chain of reasons, if justification is understood probabilistically. In the following, I will discuss the formal result that has led to this conclusion. I will then introduce three probabilistic explications of justification and examine to which extent they support Peijnenburg's and Atkinson's claim.
Original languageEnglish
Pages (from-to)691-699
Number of pages9
Issue number4
Publication statusPublished - Mar-2014


  • Infinitism
  • Infinite regress
  • Justification
  • Probabilities


Dive into the research topics of 'Infinitism and Probabilistic Justification'. Together they form a unique fingerprint.

Cite this